Utah, 2008

Winter Storm and High Wind in Utah, March 1 to 2, 2008

March 1 to 2, 2008 · NWS SLC · 6 events in 6 counties and zones

A strong cold front moved through the state of Utah to start out the month of March, bringing rain, snow, and strong winds both ahead of and behind the cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through the state of Utah to start out the month of March, bringing rain, snow, and strong winds both ahead of and behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 10:05 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 1, 10:05 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MST SAT MAR 1 2008

.SYNOPSIS...A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BRIEFLY RETURN MONDAY...BEFORE
ANOTHER FAST MOVING STORM SYSTEM BRUSHES THE AREA TUESDAY.

&&

.DISCUSSION...SHORTWAVE TROUGH CONTINUES TO PROGRESS THROUGH THE
PACIFIC NORTHWEST AND NORTHERN GREAT BASIN THIS MORNING.
ASSOCIATED SURFACE FRONT EXTENDS FROM CENTRAL ID BACK INTO
NORTHEAST AND NORTH CENTRAL NV...ALONG A LINE FROM KJER TO KEKO
TO KNFL. THIS FRONT WILL CONTINUE TO SURGE SOUTHEAST ACROSS
NORTHERN UT THROUGH EARLY THIS AFTERNOON...LIKELY REACHING THE
WASATCH FRONT BETWEEN 19Z AND 21Z.

EXPECT A BAND OF HEAVY PRECIPITATION LIKELY LASTING AN HOUR OR TWO
TO ACCOMPANY BAROCLINIC ZONE AS IT PASSES THROUGH NORTHERN AND
CENTRAL UT. WET-BULB ZERO LEVELS INDICATED BY NAM SUGGEST PRECIP
MAY NOT CHANGE OVER TO SNOW ALONG THE VALLEY FLOORS...HOWEVER
SUSPECT THERE WILL BE A BRIEF CHANGEOVER TO SNOW WITHIN HEAVIER
PRECIPITATION BAND. THIS PRECIP BAND SHOULD MAKE IT THROUGH
CENTRAL UT THIS EVENING...AND MAY REACH AS FAR SOUTH AS CEDAR
CITY.

SHOWERY POST FRONTAL PRECIPITATION LIKELY TO CONTINUE INTO THE
EVENING WITHIN REGION OF PVA AHEAD OF MID LEVEL VORT MAX.
ADDITIONALLY...700MB TEMPS NEAR -14C WOULD SUPPORT SUFFICIENT
INSTABILITY FOR SHOWERS OFF THE GSL LATE OVERNIGHT...PRIMARILY
IMPACTING THE TOOELE VALLEY.

THE OTHER CONCERN TODAY IS GUSTY WINDS BOTH AHEAD OF AND BEHIND
SURFACE FRONT. GUSTY SOUTH WINDS CONTINUE TO INCREASE ACROSS WESTERN
UT THIS MORNING...AS WELL AS ALONG THE RIDGELINES OF THE WASATCH
RANGE. AS FRONT PASSES EXPECT SEVERAL HOURS OF ADVISORY LEVEL
WINDS ACROSS WEST DESERTS...WITH ISOLATED SEVERE WINDS NOT OUT OF
THE QUESTION. STRONG NORTHWEST WINDS ALSO EXPECTED ACROSS UTAH
COUNTY JUST BEHIND SURFACE FRONT.

NOT PLANNING ANY CHANGES TO GOING HEADLINES AT THIS TIME.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL FOR
THE NEXT COUPLE HOURS. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE
TERMINAL BETWEEN 19-21Z THIS AFTERNOON. WINDS WILL SWITCH TO THE
NORTHWEST BEHIND THIS FRONT AND REMAIN GUSTY FOR ABOUT AN HOUR.

PRECIPITATION...HEAVY AT TIMES...WILL OCCUR IN THE VICINITY OF AND
BEHIND THE COLD FRONT. RAIN IS EXPECTED TO MIX WITH AND CHANGE TO
SNOW BETWEEN 20-22Z THIS AFTERNOON...BRINGING IFR CONDITIONS TO THE
TERMINAL. LIFR CONDITIONS ARE POSSIBLE IN THE HEAVIEST SNOW. SNOW
WILL BECOME SHOWERY AFTER 01Z TONIGHT...WITH TEMPORARY REDUCTION TO
IFR REMAINING POSSIBLE UNTIL 05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW AND BLOWING SNOW ADVISORY UNTIL 11 PM SATURDAY FOR UTZ007-
     UTZ008-UTZ009.

     SNOW AND BLOWING SNOW ADVISORY FROM 3 PM SATURDAY TO 11 PM
     SATURDAY FOR UTZ004-UTZ010-UTZ517.

     WIND ADVISORY UNTIL 4 PM SATURDAY FOR UTZ003.

     WIND ADVISORY UNTIL 11 PM SATURDAY FOR UTZ005-UTZ015-UTZ016.

     WIND ADVISORY FROM 4 PM SATURDAY TO 11 AM SUNDAY FOR UTZ019-
     UTZ518.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 11 PM SATURDAY FOR WYZ021.

&&

SEAMAN/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 1, 4:53 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 AM MST SAT MAR 1 2008

UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 AM MST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING WIND TODAY AND INTO THIS EVENING.
PRECIPITATION WILL OCCUR BEHIND THE FRONT...CHANGING TO A PERIOD
OF SNOW DOWN TO THE VALLEY FLOOR OF CENTRAL AND NORTHERN UTAH.
STRONG WINDS AND SNOW WILL OCCUR IN THE CENTRAL AND NORTHERN
MOUNTAINS. WINDY CONDITIONS WILL DEVELOP IN SOUTHWEST UTAH
TONIGHT AS WELL.

REFER TO WINTER WEATHER AND NON PRECIPITATION STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLD TEMPERATURES WILL LINGER ON SUNDAY WITH ISOLATED SNOW
SHOWERS. ANOTHER DISTURBANCE WILL BRING A COLD FRONT FOR TUESDAY
AND THE UPPER TROUGH WILL LINGER INTO WEDNESDAY. SOME SNOW SHOWERS
ARE EXPECTED TUESDAY AND WEDNESDAY ESPECIALLY ACROSS NORTHERN UTAH
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

4 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
March 1, 11:45 AM MST to 6:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The Vernon sensor had a maximum wind gust of 63 mph, with gusts above 58 mph both ahead of and behind the cold front.

High Wind, Great Salt Lake Desert and Mountains

When
March 1, 1:35 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The NW Decon Pad sensor measured a 58 mph wind gust.

Winter Storm, Wasatch Mountains South of I-80

When
March 1, 3:00 PM MST to March 2, 4:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta UDOT and Snowbird received 20 inches of new snow for the storm total, while mountain peak sensors recorded gusts as high as 81 mph.

Winter Storm, Southern Wasatch Front

When
March 1, 3:30 PM MST to 8:30 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Mesonet

Highland and Lehi received peak wind gusts of 71 mph and 73 mph respectively, while receiving about 2 inches of new snow.

High Wind, West Central Utah

When
March 1, 3:35 PM MST
Where
West Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Pre-frontal winds were strong in west central Utah, with a maximum wind gust of 63 mph at Eureka.

High Wind, Utahs Dixie and Zion National Park

When
March 1, 5:00 PM MST to March 2, 7:00 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Strong post-frontal winds occurred in southern Utah, with the White Reef RAWS recording a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89467, 89468, 89477, 89470, 89472, 89476.